Friday, September 3, 2010

Causes of Drug Allergy

Causes of Drug Allergy

An allergic reaction is caused by the body’s immune system overreacting to the drug, which is viewed as a chemical “invader,” or antigen. This overreaction is often called a hypersensitivity reaction.

    * The body produces antibodies to the antigen and stores the antibodies on special cells.
          o The antibody in an allergic reaction is called immunoglobulin E, or IgE.
          o When the body is exposed to the drug again, the antibodies signal the cells to release chemicals called “mediators.” Histamine is an example of a mediator.
          o The effects of these mediators on organs and other cells cause the symptoms of the reaction.
    * The most common triggers of drug allergies are the following:
          o Painkillers (called analgesics) such as codeine, morphine, nonsteroidal antiinflammatory drugs (NSAIDs, such as ibuprofen or indomethacin), and aspirin
          o Antibiotics such as penicillin, sulfa drugs, and tetracycline
          o Antiseizure medications such as phenytoin (Dilantin) or carbamazepine (Tegretol)
    * Risk factors for drug allergies include the following:
          o Frequent exposure to the drug
          o Large doses of the drug
          o Drug given by injection rather than pill
          o Family tendency to develop allergies and asthma
          o Certain food allergies such as to eggs, soybeans, or shellfish

Related Posts Plugin for WordPress, Blogger...

Followers

Smile Campus. Powered by Blogger.

Follow by Email